The tipping point: Tamoxifen toxicity and Central Serous Cho
Now open: Certificate Course in Management of Covid-19 by Govt. Of Gujarat and PlexusMDKnow more...Now open: Certificate Course in Management of Covid-19 by Govt. Of Gujarat and PlexusMDKnow more...
Purpose
To describe a case of tamoxifen toxicity superimposed on central serous chorioretinopathy (CSCR). We review the role of estrogen and the effect of tamoxifen on ocular tissues.

Observations
A 32-year-old Hispanic female with infiltrating ductal carcinoma of the left breast (T2N1M0, triple-positive), status post chemotherapy and bilateral mastectomy, presented with complaint of a floater and decreased central vision of the right eye (OD). Symptoms began three weeks after initiating tamoxifen and five months after the last cycle of chemotherapy and dexamethasone. Visual acuity (VA) was 20/30 OD at presentation. Clinical examination and multimodal imaging revealed subretinal fluid (SRF) and pigment epithelial detachment (PED) suggestive of CSCR. After one month of monitoring, VA improved to 20/20; there was SRF resolution, small PED, and focal ellipsoid zone (EZ) band loss. Two weeks later, after undergoing surgery and starting a topical steroid, she returned with count fingers (CF) VA and large SRF OD. Steroid cessation improved SRF after one month, but VA was unchanged. Tamoxifen was discontinued, and VA improved to 20/100 with near-complete resolution of SRF at three weeks, and significant reduction in choroidal thickness at two months. At final follow-up, VA was 20/200, and there was focal EZ band loss sub-foveally, minimal SRF, and small PED.

Conclusions and Importance
Treatment with tamoxifen may lead to ocular toxicity and can complicate the recovery course of patients affected with CSCR. Variations in levels of the estrogen receptor-alpha (ER-?) and treatment with tamoxifen (ER-? partial agonist) may lead to loss of the protective effect of estrogen in the retinal pigment epithelial cells in premenopausal women. Furthermore, tamoxifen toxicity can lead to focal photoreceptor loss. Treatment in these cases should be coordinated together with the oncologist.

https://goo.gl/ug2PvG
Like
Comment
Share
Dr. A●●●●●●●n G●●●●●i
Dr. A●●●●●●●n G●●●●●i Ophthalmology
Why was topical steroids started in a patient with CSR ? Any valid reason?
Apr 4, 2017Like